Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 174, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2008, 1:41 AM CDT for 5 counties in Minnesota; Cass County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2008, 1:41 AM CDT (06:41 UTC)
- Expired
- Jul 29, 2008, 2:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:05 AM CDT | TSTM WND DMG | 2 Ene Flom, MN | SEVERAL LARGE BRANCHES DOWN IN SHELTER BELT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 290641
SVRFGF
MNC005-027-087-107-119-NDC017-290745-
/O.NEW.KFGF.SV.W.0174.080729T0641Z-080729T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 AM CDT TUE JUL 29 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
THIS INCLUDES THE CITY OF DETROIT LAKES...
NORTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...
MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...
EASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...
SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA...
EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 245 AM CDT
* AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF RINDAL TO 4
MILES SOUTHWEST OF TWIN VALLEY TO 3 MILES EAST OF FELTON TO NEAR
NORTH RIVER...MOVING TO THE SOUTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
9 MILES SOUTH OF MCINTOSH...WINGER AND BEJOU AT 150 AM CDT...
8 MILES SOUTH OF FOSSTON...MAHNOMEN AND GLYNDON AT 200 AM CDT...
LENGBY...ISLANDLAKE AND BEAULIEU AT 210 AM CDT...
LAKE PARK...PINE BEND AND MAHKONCE AT 220 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4755 9558 4699 9556 4682 9570 4672 9619
4704 9706 4711 9655 4725 9643 4774 9612
TIME...MOT...LOC 0640Z 294DEG 35KT 4756 9608 4721 9631
4707 9642 4696 9677
$$
JK/PR2 follow-up statements
000
WWUS53 KFGF 290703
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 AM CDT TUE JUL 29 2008
MNC119-NDC017-290712-
/O.CAN.KFGF.SV.W.0174.000000T0000Z-080729T0745Z/
CASS ND-POLK MN-
202 AM CDT TUE JUL 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IN
NORTHWEST MINNESOTA...AND EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH
DAKOTA IS CANCELLED...
AT 202 AM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED
AREA IN EAST CENTRAL CASS AND SOUTHEASTERN POLK COUNTIES. SO THE
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4682 9570 4672 9619 4694 9677 4707 9682
4711 9655 4727 9641 4749 9627 4749 9558
4699 9556
TIME...MOT...LOC 0702Z 294DEG 35KT 4747 9579 4712 9602
4698 9614 4687 9649
$$
MNC005-027-087-107-290745-
/O.CON.KFGF.SV.W.0174.000000T0000Z-080729T0745Z/
NORMAN MN-MAHNOMEN MN-CLAY MN-BECKER MN-
202 AM CDT TUE JUL 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN BECKER...NORTHERN CLAY...MAHNOMEN AND EASTERN NORMAN
COUNTIES...
AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF BEJOU TO 3
MILES SOUTHEAST OF FLOM TO 3 MILES NORTHEAST OF HITTERDAL TO 2 MILES
NORTHEAST OF GLYNDON...MOVING TO THE SOUTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ISLANDLAKE...HAWLEY...OGEMA AND DALE BY 210 AM CDT...
PINE BEND...WHITE EARTH...LAKE PARK AND CALLAWAY BY 215 AM CDT...
WESTBURY AND RICHWOOD BY 220 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4682 9570 4672 9619 4694 9677 4707 9682
4711 9655 4727 9641 4749 9627 4749 9558
4699 9556
TIME...MOT...LOC 0702Z 294DEG 35KT 4747 9579 4712 9602
4698 9614 4687 9649
$$
PR/JK000
WWUS53 KFGF 290723
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
223 AM CDT TUE JUL 29 2008
MNC107-290733-
/O.CAN.KFGF.SV.W.0174.000000T0000Z-080729T0745Z/
NORMAN MN-
223 AM CDT TUE JUL 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORMAN COUNTY IS
CANCELLED...
AT 223 AM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED
AREA IN EASTERN NORMAN COUNTY. SO THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4682 9570 4672 9619 4691 9668 4715 9642
4715 9606 4749 9606 4749 9558 4699 9556
TIME...MOT...LOC 0723Z 294DEG 35KT 4738 9551 4703 9575
4689 9587 4679 9622
$$
MNC005-027-087-290745-
/O.CON.KFGF.SV.W.0174.000000T0000Z-080729T0745Z/
MAHNOMEN MN-CLAY MN-BECKER MN-
223 AM CDT TUE JUL 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN BECKER...NORTHERN CLAY AND MAHNOMEN COUNTIES...
AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF PINE BEND TO 4 MILES
SOUTHEAST OF WHITE EARTH TO NEAR WESTBURY TO 4 MILES NORTH OF
ROLLAG...MOVING TO THE SOUTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROCHERT AND DETROIT LAKES BY 235 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4682 9570 4672 9619 4691 9668 4715 9642
4715 9606 4749 9606 4749 9558 4699 9556
TIME...MOT...LOC 0723Z 294DEG 35KT 4738 9551 4703 9575
4689 9587 4679 9622
$$
PR/JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:47 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 28, 10:47 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1047 PM CDT MON JUL 28 2008 .SHORT TERM...03Z OBSERVATIONS AND REGIONAL RADAR TRENDS ARE SHOWING THE SURFACE FRONT HAS REACHED CENTRAL ND. WATER VAPOR IMAGERY IS SHOWING A STRONG VORTICITY CENTER HAS ENTERED SOUTHWESTERN MANITOBA AND CONTRIBUTED TO DYNAMIC DESTABILIZATION ACROSS THE NORTHWESTERN FA. SOUTHERN MANITOBA CONVECTION APPEARS TO HAVE CRESTED THE RIDGE AND SHOULD FOLLOW THE 1000-500 MB THICKNESS SOUTHEASTWARD INTO NORTHEASTERN ND AND NORTHWESTERN MN. ANOTHER THUNDERSTORM COMPLEX HAS FORMED IN THE DEVILS LAKE BASIN. IT IS EXPECTED THAT THESE THUNDERSTORM CLUSTERS WILL MERGE INTO ONE MCS BY 06Z. AFTER COORDINATION WITH SPC...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL ND COUNTIES AND MN COUNTIES ALONG AND EAST OF THE HIGHWAY 59 CORRIDOR UNTIL 4 AM TUESDAY. .AVIATION...THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE AND PROPAGATE SOUTHEASTWARD DURING THE OVERNIGHT HOURS. THUNDERSTORMS ARE CURRENTLY OVER DVL AND SHOULD REACH GFK BY 05Z. TVF SHOULD BE IMPACTED BY THUNDERSTORMS BETWEEN 06Z AND 07Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR ALL COUNTIES. MN...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR COUNTIES ALONG AND WEST OF HIGHWAY 59. && BRAMER
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1141 AM CDT MON JUL 28 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1141 AM CDT MON JUL 28 2008 ...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA... ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE REMAINDER OF THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID- AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Jul 28, 9:06 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 3 WSW BAKER 48.14N 99.71W
07/28/2008 E0.75 INCH BENSON ND PUBLIC
&&
BBRAMERLocal storm report, Jul 29, 12:37 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1237 AM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL 3 SE MAYVILLE 47.47N 97.28W
07/29/2008 M0.88 INCH TRAILL ND NWS EMPLOYEE
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 62 min |
| Jul 29, 12:38 AM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 54 min |
| Jul 29, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 53 min |
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 39 min |
| Jul 28, 9:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 61 min |
| Jul 28, 10:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Walsh | 59 min |
| Jul 28, 10:30 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Jul 28, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 63 min |
| Jul 28, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 60 min |
| Jul 28, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 59 min |
| Jul 29, 1:17 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.